Missouri, 2004Flooding in Missouri, May 31, 2004
May 31, 2004 · NWS EAX · 2 events in 2 counties and zones
2 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 31, 2:34 AM CST, 3 hours 26 minutes earlier.
Area forecast discussion, May 31, 2:34 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
334 AM CDT MON MAY 31 2004
.DISCUSSION...
MAIN FORECAST CONCERN IS WITH CHANCES OF PRECIPITATION THE NEXT FEW
DAYS. FINALLY A BREAK FROM THE BIG WEATHER...BUT WILL BE DEALING
WITH PESKY CHANCE OF PRECIPITATION AS UPPER LOW OVER UPPER MIDWEST
THIS MORNING WILL BE SLOW TO MOVE OUT. SOME DISCREPANCIES IN THE
MODELS WITH HANDLING OF THIS...WITH GFS HOLDING ONTO CUT OFF LOW
OVER IOWA THROUGH WEDNESDAY WHILE ETA KEEPS TROUGHING OVER
AREA...BUT NOT AN ACTUAL CUT OFF. WILL AIM AT A BIT OF A COMPROMISE
SOLUTION WITH KEEPING WEST TO EAST ORIENTED TROUGH OVER AREAS JUST
TO THE NORTH ON WEDNESDAY MORNING. THIS TROUGH IS EXPECTED TO SWING
THROUGH MISSOURI DURING THE DAY ON WEDNESDAY.
FOR TODAY...LOOKING AT STEEPENING LAPSE RATES OCCURRING ACROSS
FORECAST AREA BY AFTERNOON...WITH ONLY WEAK CAPPING. MOISTURE WILL
BE LIMITING FACTOR...BUT SOME MOISTURE SHOWING UP IN THE 800 TO 700
LEVEL THAT SHOULD BE ENOUGH TO GET AT LEAST SOME ISOLATED SHOWERS
AND THUNDERSTORMS GOING. WEAK WAVE ALSO SHOWING UP AT 700 MB
WRAPPING AROUND UPPER LOW AND ETA SHOWING DECENT LIFT INTO WESTERN
PORTIONS OF FORECAST AREA BY 00Z. WILL NOT GET TOO CUTE WITH TRYING
TO GUESS EXACTLY WHERE ANY CONVECTION MIGHT ERUPT...SINCE THERE IS
NOT A GOOD BOUNDARY TO KEY ON...AND DO NOT WANT ANYONE TO GET
SURPRISED BY A THUNDERSTORM THIS AFTERNOON OR EVENING WHILE THEY
ENJOY THE MEMORIAL HOLIDAY...SO WILL INTRODUCE LOW POPS FOR ENTIRE
FORECAST AREA...THEN END THEM IN SOUTHEAST AREAS...WHERE BETTER LIFT
IS SHOWING UP THIS EVENING AS 700 WAVE MOVES PAST.
FOR TUESDAY...WITH UPPER LOW STILL TO OUR NORTH...AND ADDITIONAL
WAVES MOVING AROUND ITS SOUTHERN PERIMETER...WILL KEEP SOME POPS
MENTIONED IN NORTHERN AREAS WHERE SOME LIFT IS SHOWING UP AT MID
LEVEL.
FOR WEDNESDAY WILL LIMIT POPS JUST TO THE NORTHEAST AREAS...AS THINK
THAT WILL BE THE AREA OF BEST LIFT WITH UPPER WAVE DROPPING
SOUTHEAST ACROSS MID MISSISSIPPI VALLEY. HOWEVER...WITH MODELS NOT
IN GREAT AGREEMENT THAT DAY...COULD SEE THIS FORECAST GETTING SOME
ADJUSTMENTS OVER THE NEXT FEW MODEL RUNS.
HEAT WILL BE KEPT AT BAY WITH UPPER LOW JUST TO OUR NORTH...ALTHOUGH
WESTERLY COMPONENT TO THE WIND TODAY AND TUESDAY ALONG WITH ENOUGH
SUNSHINE SOUTHWEST HALF OF FORECAST AREA...THAT LOWER 80S SEEM QUITE
REASONABLE. EXPECTING MORE CLOUDINESS ON WEDNESDAY WITH UPPER TROUGH
MOVING THROUGH REGION...AND WINDS TAKING ON A MORE NORTHERLY
DIRECTION...THAT AFTERNOON HIGHS SHOULD BE SEVERAL DEGREES COOLER
WITH LOWS THURSDAY MORNING THE COOLEST OF THE WEEK BEFORE RETURN
FLOW STARTS TO SET UP.
PC
&&
.PREVIOUS DISCUSSION...
600 PM...
SEVERE STORMS HAVE CLEARED OUR COUNTIES, AND I HAVE FINALLY HAD A
CHANCE TO LOOK AT THE FORECAST IN MORE DETAIL. THE UPPER TROUGH AXIS
IS SWINGING THROUGH KANSAS THIS EVENING AND HAS AIDED IN THE
INITIATION OF SOME THUNDERSTORMS ALONG THE NEBRASKA KANSAS BORDER
BETWEEN MARYSVILLE AND HIAWATHA. THESE STORMS ARE DIURNALLY DRIVEN
WITH LESS THAN 1000 J/KG OF CAPE. AS THE SUN SETS, THE STORMS WILL
LIKELY DIMINISH OVER NORTHWEST MISSOURI AROUND MARYVILLE.
THE BIGGEST CHANGE TO THE FORECAST WAS THE ADDITION OF SOME
AFTERNOON SHOWERS AND THUNDERSTORMS FOR NORTH CENTRAL AND
NORTHEASTERN MISSOURI TOMORROW AND TUESDAY. THE UPPER LEVEL LOW
CENTERED OVER MINNESOTA IS EXPECTED TO MOVE LITTLE DURING THE NEXT
TWO DAYS. AS THE UPPER LOW DRIFTS SOUTH NORTHERN MISSOURI WILL
DEVELOP STEEP LAPSE RATES IN THE AFTERNOON FROM THE SURFACE TO
700MB. LOW LEVEL MOISTURE WILL BE LIMITED, BUT SUBSTANTIAL ENOUGH TO
YIELD SURFACE BASED CAPES BETWEEN 500 AND 1000 J/KG. WITHOUT A
SURFACE FEATURE TO INITIATE AFTERNOON CONVECTION, CONVECTION WILL BE
ISOLATED TO SCATTERED. ANY STORMS THAT DO FORM WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL SINCE FREEZING LEVELS WILL BE LESS
THAN 9000 FEET.
KOCH
300 PM...
WITH ONGOING CONVECTION AND LINGERING FLOODING PROBLEMS IN A HANDFUL
OF NORTHERN MISSOURI COUNTIES, I HAVE HAD VERY LITTLE TIME TO
ANALYZE THE MODELS FOR A NEW FORECAST. THE LINE OF STORMS FROM
KIRKSVILLE TO SEDALIA CONTINUES TO MOVE EAST AROUND 30 MPH AND
SHOULD BE OUT OF THE FORECAST AREA BETWEEN 4 PM AND 5 PM. ONCE THE
STORMS CLEAR OUR FORECAST AREA, I WILL CANCEL THE TORNADO WATCH FOR
THE REMAINDER OF THE PLEASANT HILL FORECAST AREA. THEN EARLY THIS
EVENING I WILL PUBLISH NEW GRIDS AND A NEW FORECAST THROUGH THE
SEVEN DAY PERIOD. A PRELIMINARY LOOK AT THE MODELS SUGGESTS THAT
THERE IS AT LEAST THE POTENTIAL FOR SOME ISOLATED TO SCATTERED
THUNDERSTORMS TOMORROW AFTERNOON OVER NORTHERN MISSOURI IN THE
NORTHWEST FLOW WITH COLD TEMPERATURES ALOFT. INSTABILITY IS PROGGED
BY THE ETA TO BE AROUND 500-1000 J/KG WITH SOME SPEED SHEAR IN THE
NORTHWEST FLOW. THE STORMS PREDICTION CENTER HAS ALL OF NORTHERN
MISSOURI OUTLOOKED FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS SO I
WILL LIKELY ADD SOME CHANCE FOR AFTERNOON THUNDERSTORMS FOR MISSOURI
COUNTIES. ANOTHER AREA FORECAST DISCUSSION WILL BE ISSUED EARLY
THIS EVENING WITH THE UPDATED FORECAST.
KOCH
915 AM...
MORNING SURFACE ANALYSIS INDICATES COLD FRONT REMAINS WEST OF
FORECAST AREA ACROSS EXTREME EASTERN NE INTO EASTERN KS.
ADDITIONALLY...OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION ANALYZED
JUST SOUTH OF I-70 CORRIDOR...INTERSECTING COLD FRONT JUST W OF KC
METRO AREA. LOW 70 DEW POINTS NOTED ALONG/SOUTH OF THIS
BOUNDARY...WHILE LOW/MID 60 DEW POINTS AND BACKED WINDS NOTED ON
COOL SIDE OF BOUNDARY. WATER VAPOR IMAGERY INDICATES SHORTWAVE
TROUGH/VORT MAX LOCATED ACROSS CENTRAL KS INTO TX PANHANDLE. THIS
FEATURE IS EXPECTED TO EJECT EASTWARD INTO LOWER MO VALLEY THROUGH
THIS AFTERNOON.
AM BECOMING INCREASINGLY CONCERNED CONVECTIVE INITIATION MAY OCCUR
EARLY THIS AFTERNOON AT INTERSECTION OF OUTFLOW BOUNDARY/SURFACE
FRONT JUST EAST OF KC METRO AREA ALONG I-70 CORRIDOR. ANY STORMS
WHICH ARE ABLE TO DEVELOP IN THIS ENVIRONMENT AND INTERACT WITH
OUTFLOW BOUNDARY WILL RAPIDLY BECOME SEVERE/SUPERCELLULAR GIVEN
DEGREE OF SHEAR/INSTABILITY...WITH ATTENDANT THREAT FOR TORNADOES IN
ADDITION TO HAIL/WINDS. WILL UPDATE HWO TO HIGHLIGHT THIS
THREAT...OTHERWISE EXPECT SEVERE THREAT TO SHIFT EAST OF FORECAST
AREA BY MID TO LATE AFTERNOON AS WESTERLY LOW LEVEL FLOW SHUNTS DEEP
MOISTURE EAST OF CWA.
SEAMAN
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
WFO EAX
Hazardous weather outlook, May 31, 4:51 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
551 AM CDT MON MAY 31 2004
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011100-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND INTO THE
EVENING HOURS. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. A
COMBINATION OF AFTERNOON HEATING AND COOLER AIR ALOFT WILL PROVIDE
ENOUGH INSTABILITY THAT A FEW THUNDERSTORMS MAY DEVELOP DURING THE
AFTERNOON HOURS ACROSS NORTHERN AND CENTRAL MISSOURI AND ADJACENT
AREAS OF EASTERN KANSAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE FORECAST FOR TUESDAY AND WEDNESDAY AFTERNOON IN
PORTIONS OF NORTHERN MISSOURI. AT THIS TIME...NO SEVERE WEATHER IS
ANTICIPATED WITH THIS ACTIVITY. AN UPPER LEVEL LOW PRESSURE AREA WILL
REMAIN OVER THE UPPER MIDWEST ON TUESDAY WHICH WILL CONTINUE TO KEEP
A CHANCE OF THUNDERSTORMS OVER NORTHERN MISSOURI. AS THIS LOW BEGINS
TO MOVE OUT ON WEDNESDAY...THE THREAT OF THUNDERSTORMS SHOULD BE
MAINLY IN NORTH CENTRAL AND NORTHEAST MISSOURI.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION LIKELY WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
PC
Flood, Platte
- When
- May 31, 6:00 AM CST to 11:59 PM CST
- Where
- Platte forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.381, -94.774 (the zone’s center; the record gives no point)
The Platte River near Sharps Station crested at 28.59 feet, or 2.59 feet above flood stage, and at Platte City it crested at 21.95 feet, or 1.95 feet above flood stage.
Flood, Lafayette
- When
- May 31, 3:00 PM CST to 11:59 PM CST
- Where
- Lafayette forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.066, -93.785 (the zone’s center; the record gives no point)
The Missouri River at Napolean crested at 18.57 feet, or 1.57 feet above flood stage, and at Waverly it crested at 20.98 feet, ot 0.98 of a foot above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 31, 20041 death · 1 event
- Tornado and Damaging Wind in Tennessee, May 31, 2004$1.0 million · F1 · 2 events
- Hail and Damaging Wind in Texas, May 31, 20048 injured · $50,000 · 1.75 in hail · 6 events
- Tornado in Alabama, May 31, 2004$500,000 · F0 · 1 event
- Damaging Winds in Alabama, May 31, 2004$250,000 · 60 kt wind · 2 events
- Tornado in Tennessee, May 31, 2004$80,000 · F1 · 1 event
- Tornado in Alabama, May 31, 2004$250,000 · F0 · 1 event
- Tornado and Damaging Wind in Michigan, May 31, 20041 injured · $50,000 · F1 · 2 events
- Tornado and Hail in Texas, May 31, 2004$122,000 · F0 · 10 events
- Damaging Winds and Heavy Rain in Georgia, May 31, 2004$106,000 · 52 kt wind · 12 events
- Flash Flood in North Carolina, May 31, 2004$100,000 · 1 event
- Damaging Wind in Alabama, May 31, 2004$75,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400549, 5400550.